November 3, 2017

Is My Loved One Using Heroin?

Is My Loved One Using Heroin?

If you’ve recently become aware that a loved one is using heroin, or suspect they might be, it’s time to take action. It only takes using heroin one time for some people to become addicted. And like all other addictions, early detection and intervention is always the best strategy.

Heroin: The Basics

Heroin is an opioid drug made from morphine, a natural substance taken from the seed pod of the various opium poppy plants. It can be a white or brown powder, or a black sticky substance known as black tar heroin.

Loved ones addicted to heroin will likely do their best to hide the habit from you. It’s important that you know what to look for when trying to identify a problem.

  • Paraphernalia. If a loved one uses heroin on a regular basis, he will have his own supplies. That could include a little bowl to dissolve the heroin in, needles, lighters, spoons, belts, rubber ties, pipes or foil. Search everywhere. You might be surprised how easily these things can be hidden.
  • New Friends. If your loved one suddenly starts hanging out with a whole new group (especially if she has no obvious ties with them) that’s one of the earliest signs of drug use.
  • Lack of Interest. Keep an eye out for a loss of interest in favorite hobbies or activities. Grades that have dropped or poor work performance can go hand-in-hand with heroin use as well.
  • Trance-Like State. If your loved one is having a hard time staying focused and looks like they’re falling asleep, that’s a classic sign of opiate use. When heroin enters the brain, users feel a strong euphoria, followed by a trance-like state.
  • Track Marks. These are often found on the inside of the elbow, on the wrist, on the back of the hand, behind the knees or even between toes. Keep an eye out for long-sleeved shirts and other attempts to hide such marks.
  • Change in Personality. Heroin is the only thing that matters in an addict’s life. Family commitments and other people’s problems will be ignored, and lying to protect drug use will be normal.
  • Legal Issues. Theft or other crimes, resulting in legal issues, is common among addicts. They might steal money from your purse, steal your jewelry or take your credit cards.

Overdoses on the Rise

Heroin is a highly-addictive drug. People who regularly use heroin can quickly develop a tolerance (meaning they’ll need higher and more frequent doses of the drug to get the effects they’re looking for). This puts them at increased risk for an overdose.

When people overdose on heroin, their breathing often slows or even stops, potentially decreasing the amount of oxygen reaching the brain (a condition called hypoxia). This can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage.

Heroin deaths are on the rise and many victims are first-time users. Knowing how to handle an overdose can save someone’s life. A person who has overdosed on heroin can be unconscious, extremely drowsy, delirious or disoriented. They could have very small pupils, a dry mouth, discolored tongue and uncontrollable muscle movements. They may have a bluish tint to their lips, nails or skin and may be breathing shallowly or not at all. Call 911 immediately if you see any of these symptoms in your loved one.

Get Your Loved One the Help They Need

If you think a loved one might be using heroin, get them the help they need. Dealing with a drug-addiction is not something you can do on your own—it’s a disease that needs to be treated. Our certified counselors will work with your loved one to help them choose the best program for their unique needs. Facing addiction alone can be overwhelming. We’re here to help. Fill out this form or call us today at 9494847451.

Share
Tweet

Talk to an addiction expert